Thanks for your question.
There seems to be two issues for your friend. Firstly, as I understand my state's legislation (Colorado), healthcare providers who have HIV can participate in ANY form of professional activities, including surgical ones. The risk of transmission from healthcare provider to patient was considered not significant.
A more challenging issue is that of disclosure-- HIV lipodystrophy can be a stigmatizing and "outing" diagnosis. You've not said which symptoms of lipo he has, but there are some strategies at minimizing these symptoms-- either by medication switch or through the use of other medications (fillers, used for lipoatrophy). Bear in mind that all therapeutic switches don't result in dramatic or rapid improvement in these symptoms.
If your friend is participating in a clinical trial, and finds that whatever side effects are unacceptable -- discontinuation from the trial should be considered. That said, the link between most HIV medications and lipodystrophy remains unclear. The exception(s) to this are the clear relationship between stavudine (Zerit) and increased risk of lipoatrophy, and the relationship between protease inhibitors and increased risk of lipoaccumulation -- this later effect is more debatable.
Consultation with a knowledgeable counselor (or attorney) about protection under the Americans with Disability Act (ADA) or local regulations governing the medical profession and HIV should be considered. Good luck. BY